Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 8, 2012, 4:12 PM EDT for Carroll County, Floyd County, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2012, 4:12 PM EDT (20:12 UTC)
- Expired
- May 8, 2012, 5:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
Counties Carroll County, VA, Floyd County, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
685
WWUS81 KRNK 082012
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE MAY 8 2012
NCZ002-003-VAZ014>017-032-033-082115-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-MONTGOMERY
VA-PATRICK VA-SURRY NC-
412 PM EDT TUE MAY 8 2012
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...CARROLL...FLOYD...
FRANKLIN...GRAYSON...MONTGOMERY...PATRICK AND SURRY COUNTIES...
AT 408 PM EDT...A LINE OF SHOWERS WITH HEAVY RAIN WAS LOCATED ALONG
A LINE FROM 7 MILES SOUTHWEST OF PILOT TO ENNICE...MOVING EAST AT 25
MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
MAY FALL FROM THESE SHOWERS...AND CAN CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR CUMBERLAND KNOB...AND DUGSPUR AROUND 420
PM...PILOT...ALUM RIDGE...AND LOW GAP AROUND 425 PM...GLADESBORO...
AND FANCY GAP AROUND 430 PM...WILLIS...AND LAMBSBURG AROUND 435 PM
AND TERRYS FORK AROUND 440 PM.
LAT...LON 3651 8106 3693 8064 3697 8055 3701 8056
3707 8050 3710 7989 3646 8050
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 8, 3:38 PM EDT, 34 minutes earlier.
Area forecast discussion, May 8, 3:38 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 338 PM EDT TUE MAY 8 2012 .SYNOPSIS... A COOL FRONT WILL MOVE EAST THROUGH THE MOUNTAINS TONIGHT...AND CONTINUE EAST ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA ON WEDNESDAY. THIS FRONT WILL BE PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD EAST INTO THE REGION BEHIND THE FRONT WEDNESDAY NIGHT INTO THURSDAY... BRINGING A RETURN TO DRY AND MILD WEATHER FOR THE REST OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 315 PM EDT TUESDAY... AN UPPER LEVEL TROUGH WILL SWING FROM THE NORTHERN PLAINS TO THE GREAT LAKES OVERNIGHT. THIS WILL HELP PUSH A COLD FRONT CLOSER TO THE AREA AND OVER THE SOUTHERN OHIO VALLEY TONIGHT. THE BULK OF THE STORMS WILL REMAIN WITH THE SURFACE LOW OVER NEW ENGLAND...THEN TRANSFERS TO THE MID ATLANTIC COASTAL PIEDMONT WHERE HEATING WILL BE MAXIMIZED NEAR A LEE TROUGH THIS AFTERNOON AND EVENING. CONVECTION TO THE EAST WILL LIMIT THE CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE AREA OVERNIGHT. HOWEVER...THERE IS STILL A SMALL CHANCE A SHOWERS WILL DEVELOP AND PASS OVER THE AREA THROUGH THE OVERNIGHT HOURS. THE FRONT WILL SWING ACROSS THE REGION TOMORROW TO CONTINUE THE THREAT FOR SCATTERED SHOWERS. MOST OF THE STRONGER SHOWERS WILL REMAIN EAST OF THE AREA...THEREFORE WILL ONLY CARRY A CHANCE. BY SUNSET TOMORROW EVENING...FLOW BECOMES NORTHWESTERLY AND COOLER DRIER AIR WILL ENCOMPASS THE REGION. A SECONDARY AND/OR DEW POINT FRONT WILL ACCOMPANY THE UPPER LEVEL TROUGH WEDNESDAY NIGHT. SO UNTIL THIS DRIER AIR COMES INTO THE AREA TOMORROW NIGHT...EXPECT GRAY CONDITIONS WITH PASSING SHOWERS AND MOSTLY CLOUDY SKIES. WENT A LITTLE WARMER ON OVERNIGHT TEMPERATURES WITH THE FRONT STILL TO OUR WEST TONIGHT. DEW POINTS THIS AFTERNOON RUNNING IN THE U50S TO L60S. THIS IS SIMILAR TO WHAT I HAVE FOR LOWS. THE COLD FRONT AND/OR SHOWERS COME IN EARLY TOMORROW. MOUNTAIN TEMPERATURES MAY REMAIN IN THE 60S WHILE THE EAST COULD SEE M/U 70S. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 335 PM EDT TUESDAY... COOL FRONT EXPECTED TO BE SOUTHEAST OF THE BLACKSBURG FORECAST AREA EARLY WEDNESDAY EVENING...BUT APPROACHING UPPER TROF AXIS AND WEAK WAVE RIDING NORTHEAST ALONG THE FRONT MAY BE SUFFICIENT TO MAINTAIN WESTERN EDGE OF MAIN CANOPY OF SHOWERS FROM LYNCHBURG TO DANVILLE INTO MID EVENING. OTHERWISE...EXPECT GRADUAL CLEARING EAST OF THE BLUE RIDGE AS UPPER TROF PASSES OVER AND TO THE EAST OF THE AREA AND AS DOWNSLOPING COMPONENT INCREASES IN ADVANCE OF APPROACHING SURFACE RIDGE. HOWEVER...UPSLOPING COLD ADVECTION WINDS ACROSS THE WESTERN FLANKS OF THE APPALACHIANS SHOULD MAINTAIN A GOOD AMOUNT OF CLOUD COVER ACROSS THE WESTERN MOUNTAINS THROUGH MUCH OF THE NIGHT INTO AT LEAST THE FIRST PART OF THURSDAY...WITH EVEN THE POSSIBILITY OF A FEW WIDELY SCATTERED LIGHT SHOWERS...ESPECIALLY ACROSS THE HIGHER TERRAIN OF GREENBRIER COUNTY WV. GOOD MIXING WIND THROUGHOUT WEDNESDAY NIGHT SHOULD MAINTAIN A FAIRLY UNIFORM SPREAD OF TEMPERATURES...MAINLY 40S IN THE MOUNTAINS TO LOWER 50S EAST OF THE BLUE RIDGE. CONTINUED UPSLOPING CLOUDS ACROSS THE WEST SHOULD HOLD DAYTIME HIGHS ON THURSDAY TO UPPER 50S TO MID 60S...BUT WITH TEMPERATURES LIKELY TO REACH THE LOWER TO MID 70S EAST OF THE BLUE RIDGE WHERE DOWNSLOPING WILL HELP MAINTAIN CLEAR SKIES WITH STRONG INSOLATION. SURFACE RIDGE WILL ARRIVE OVER THE AREA LATER THURSDAY NIGHT...THEN LINGER THROUGH FRIDAY NIGHT...BRINGING CLEARING SKIES TO THE WESTERN MOUNTAINS. GOOD RADIATIONAL POTENTIAL WILL SET UP OVER THE AREA BOTH THURSDAY AND FRIDAY NIGHT AS WEAK GRADIENT ALLOWS FOR RAPID EVENING DECOUPLING OF BOUNDARY LAYER. CALM WINDS AND DRY AIR SHOULD SUPPORT OVERNIGHT LOWS IN THE 30S IN MANY OF THE MOUNTAIN VALLEYS...WITH UPPER 30S TO MID 40S LIKELY ELSEWHERE. STRONG INSOLATION ON FRIDAY IN ALL AREAS SHOULD ASSURE THAT DESPITE COOL START...AFTERNOON READINGS SHOULD CLIMB WELL INTO THE 60S IN MOST MOUNTAIN AREAS...WITH 70S ACROSS THE PIEDMONT. MOS GUIDANCE THROUGH THE SHORT TERM PERIOD QUITE CONSISTENT...AND GENERALLY ACCEPTED WITH ONLY SUBTLE TWEAKS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL BIASES DRIVEN MAINLY BY TOPOGRAPHY. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 335 PM EDT TUESDAY... SURFACE RIDGE FORECAST TO DRIFT EAST OF THE FORECAST AREA OVER THE WEEKEND BEFORE BECOMING ANCHORED OFF THE MID ATLANTIC COAST EARLY NEXT WEEK. APPROACH OF VERY BROAD LOWER LATITUDE TROF WILL ALLOW FOR BACKING OF UPPER FLOW AS LOWER TROPOSPHERIC WINDS BACK INTO AN UPSLOPE EASTERLY COMPONENT FROM OFF THE ATLANTIC. INCREASING TROPOSPHERIC MOISTURE AND PROXIMITY OF NEXT APPROACHING COOL FRONT...THAT WILL LIKELY BECOME NEARLY STATIONARY OVER/NEAR THE FORECAST AREA LATE IN THE WEEKEND INTO EARLY NEXT WEEK WARRANTS A SLOW INCREASE IN THREAT FOR PRECIPITATION THROUGH THE LONG TERM PERIOD...FIRST ACROSS THE MOUNTAINS AND EASTERN FLANKS OF THE BLUE RIDGE...BEFORE SPREADING EAST ACROSS THE PIEDMONT. WITH DRY AIR IN PLACE...AT LEAST INITIALLY...CREATION OF IN-SITU COOL WEDGE LIKELY WITH ONSET OF ANY RAINFALL...SO ANY THREAT OF THUNDER WILL LIKELY BE ELEVATED AND RELATIVELY ISOLATED IN NATURE...SO SEVERE THREAT THREAT APPEARS TO BE QUITE MINIMAL THROUGH THE LONG TERM PERIOD. TEMPERATURES THROUGH THE PERIOD WILL BE HIGHLY PROBLEMATIC AND DEPENDENT ON CLOUD COVER AND ARRIVAL OF PRECIPITATION. AS WOULD BE EXPECTED WITH A SLUGGISH LOW LATITUDE PSEUDO-CLOSED FEATURE...LONGER RANGE MODELS SOMEWHAT DIVERGENT IN TIMING/MOVEMENT OF SURFACE AND UPPER FEATURES...ALTHOUGH GFS AND ECMWF NOT AS DISPARATE AS PREVIOUS RUNS. WITH THE ABOVE IN MIND...UTILIZED HPC GRIDS FOR MUCH OF THE LONG TERM PERIOD...MAKING ONLY SUBTLE MODIFICATIONS TO REFLECT TYPICAL THERMAL BIASES. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AS OF 100 PM EDT TUESDAY... AREAL COVERAGE OF SHOWERS FADED DURING THE LATE MORNING AS THE BEST JET DYNAMICS MOVED NORTH. INTERMITTENT SHOWERS WILL REMAIN THROUGH THE AFTERNOON AS THE COLD FRONT TO THE WEST GETS CLOSER TO THE REGION. ABUNDANT CLOUD COVER LIMITING INSTABILITIES THROUGH EARLY THIS AFTERNOON. HOWEVER...THERE ARE A FEW BREAKS DEVELOPING ACROSS SE WV/SW VA EARLY THIS AFTERNOON. THESE BREAKS SHOULD ALLOW CEILING TO LIFT TO LOW-END VFR. ISOLATED THUNDERSTORMS POSSIBLE BUT NOT CONFIDENCE TO KEEP IN TAFS THIS AFTERNOON. SURFACE COLD FRONT WILL CROSS THE MTNS TONIGHT AND THEN MOVE EAST THROUGH THE PIEDMONT OF VA/NC ON WEDNESDAY WITH ADDITIONAL SHRA/TSRA EAST OF THE MTNS WEDNESDAY. HIGH PRESSURE WILL THEN BUILD OVER THE AREA FOR THURSDAY THROUGH SATURDAY. WIDESPREAD MVFR/IFR CONDITIONS ANTICIPATED THROUGH THE TAF PERIOD PER ABUNDANT CLOUD COVER...SHOWERS...THUNDERSTORMS ASSOCIATED WITH FRONTAL PASSAGE. VFR CONDITIONS EXPECTED FOR THURSDAY THROUGH SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...RCS SHORT TERM...WERT LONG TERM...WERT AVIATION...RCS
Hazardous weather outlook, May 8, 11:31 AM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1131 AM EDT TUE MAY 8 2012 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047- WVZ042>045-091545- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS- MONROE-GREENBRIER- 1131 AM EDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044-058-059-091545- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1131 AM EDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 8, 3:04 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
304 PM EDT TUE MAY 8 2012
NCZ001-002-VAZ012>017-082000-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-GRAYSON VA-MONTGOMERY VA-
PULASKI VA-WYTHE VA-
304 PM EDT TUE MAY 8 2012
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...ASHE...CARROLL...
FLOYD...GRAYSON...MONTGOMERY...PULASKI AND WYTHE COUNTIES...
AT 259 PM EDT...A LINE OF SHOWERS WITH HEAVY RAIN WAS LOCATED ALONG
A LINE FROM MAX MEADOWS TO 5 MILES NORTHEAST OF LANSING...MOVING
EAST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE SHOWERS
ARE INTENSIFYING...AND MAY DEVELOP INTO THUNDERSTORMS BEFORE 4 PM.
THESE SHOWERS WILL BE NEAR GRAHAMS FORGE AROUND 310 PM...BRIDLE CREEK
AROUND 315 PM...IVANHOE...SPRING VALLEY...SPRING VALLEY...AND PINEY
CREEK AROUND 320 PM...SCOTTVILLE AROUND 325 PM...DRAPER AROUND 330
PM...ALLISONIA AND AND BYLLESBY AROUND 335 PM.
LAT...LON 3700 8096 3704 8035 3656 8088 3655 8091
3652 8092 3641 8104 3644 8109 3642 8114
3644 8116 3642 8118 3648 8154
16Special weather statement, May 8, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE MAY 8 2012
NCZ002-003-VAZ014>017-032-033-082115-
ALLEGHANY NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-MONTGOMERY
VA-PATRICK VA-SURRY NC-
412 PM EDT TUE MAY 8 2012
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...CARROLL...FLOYD...
FRANKLIN...GRAYSON...MONTGOMERY...PATRICK AND SURRY COUNTIES...
AT 408 PM EDT...A LINE OF SHOWERS WITH HEAVY RAIN WAS LOCATED ALONG
A LINE FROM 7 MILES SOUTHWEST OF PILOT TO ENNICE...MOVING EAST AT 25
MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
MAY FALL FROM THESE SHOWERS...AND CAN CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR CUMBERLAND KNOB...AND DUGSPUR AROUND 420
PM...PILOT...ALUM RIDGE...AND LOW GAP AROUND 425 PM...GLADESBORO...
AND FANCY GAP AROUND 430 PM...WILLIS...AND LAMBSBURG AROUND 435 PM
AND TERRYS FORK AROUND 440 PM.
LAT...LON 3651 8106 3693 8064 3697 8055 3701 8056
3707 8050 3710 7989 3646 8050
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:04 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 56 min |
| May 8, 4:59 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 61 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.